Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 8, NWS Birmingham, AL

March 10, 201316 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Mar 10, 2013, 6:59 AM CDT for 16 counties in Alabama. It took effect at Mar 10, 2013, 10:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2013, 6:59 AM CDT (11:59 UTC)
In effect from
Mar 10, 2013, 10:00 AM CDT
Expired
Mar 11, 2013, 1:00 AM CDT
In force
15 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Blount County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 12.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WWUS74 KBMX 101159
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT SUN MAR 10 2013

...WINDY CONDITIONS EXPECTED TODAY AND TONIGHT...

.SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO INCREASE AHEAD OF AN
APPROCHING COLD FRONT LATER THIS MORNING THROUGH TONIGHT ACROSS
THE WESTERN PARTS OF CENTRAL ALABAMA. SUSTAINED WINDS OF 20 TO 30
MPH WITH GUSTS UP TO 40 MPH ARE POSSIBLE.

ALZ011>015-017-022>024-030>034-039-040-102100-
/O.NEW.KBMX.WI.Y.0008.130310T1500Z-130311T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...LIVINGSTON...EUTAW...
GREENSBORO...MOUNDVILLE...MARION...CENTREVILLE...DEMOPOLIS...
LINDEN...SELMA
659 AM CDT SUN MAR 10 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM CDT
MONDAY. 

* TIMING...FROM 10 AM TODAY THROUGH 1 AM MONDAY.

* WINDS...INCREASING TO 20 TO 30 MPH SUSTAINED AT TIMES WITH
  GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
174 
WWUS74 KBMX 101845
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT SUN MAR 10 2013

...WINDY CONDITIONS EXPECTED THROUGH TONIGHT...

.SOUTH TO SOUTHEAST WINDS HAVE INCREASED AHEAD OF AN APPROACHING
COLD FRONT ACROSS THE WESTERN PARTS OF CENTRAL ALABAMA. SUSTAINED
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE POSSIBLE.

ALZ011>015-017-022>024-030>034-039-040-110600-
/O.CON.KBMX.WI.Y.0008.000000T0000Z-130311T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...LIVINGSTON...EUTAW...
GREENSBORO...MOUNDVILLE...MARION...CENTREVILLE...DEMOPOLIS...
LINDEN...SELMA
145 PM CDT SUN MAR 10 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

* TIMING...THROUGH 1 AM MONDAY.

* WINDS...WILL BE 20 TO 30 MPH SUSTAINED AT TIMES WITH GUSTS 
  TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 10, 6:44 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 10, 6:44 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 AM CDT SUN MAR 10 2013

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

ANOTHER MILD DAY IS IN STORE FOR TODAY WITH WIDESPREAD 70S
EXPECTED FOR AFTERNOON HIGHS. WINDS WILL INCREASE THROUGH THE
MORNING AS THE MIXING LAYER DEEPENS. THERE IS SOME POTENTIAL FOR
GUSTS TO 30 KNOTS GIVEN THE EXPECTED 35 KNOT WINDS NEAR THE TOP OF
THE MIXING LAYER. WILL AT LEAST WAIT FOR THE 12Z SOUNDING TO MAKE
A CALL ON WHETHER OR NOT TO ISSUE A WIND ADVISORY FOR TODAY.

RAIN CHANCES WILL INCREASE OVERNIGHT AND INTO MONDAY AS A POSITIVE
TILT UPPER LEVEL TROUGH APPROACHES WITH ENOUGH LIFT AND MOISTURE
ADVECTION TO SUPPORT A BAND OF WIDESPREAD RAIN. RATHER POOR LAPSE
RATES INDICATE ONLY A SMALL CHANCE FOR A FEW RUMBLES OF THUNDER.
THE RAIN AND ASSOCIATED COLD FRONT WILL BE RATHER SLOW TO MOVE
THROUGH DUE TO MID LEVEL FLOW ORIENTED NEARLY PARALLEL TO THE
FRONT. INCREASED POPS TO 100 PERCENT ACROSS THE ENTIRE AREA FOR
MONDAY. THE FRONT AND ASSOCIATED RAIN BAND MAY BEGIN TO ACCELERATE
EASTWARD BY MONDAY EVENING AS A STRONGER SHORTWAVE ROUNDS THE BASE
OF THE TROUGH AXIS. AS A RESULT THIS FORECAST PACKAGE SHOWS A
FASTER CONCLUSION TO THE RAIN FOR MONDAY EVENING.

COOLER AND DRIER CONDITIONS WILL MOVE INTO THE REGION MONDAY NIGHT
INTO TUESDAY WITH AN EXTENDED PERIOD OF DRY WEATHER LIKELY FOR
TUESDAY THROUGH SATURDAY AS WEST-NORTHWEST MID LEVEL FLOW
PERSISTS. SURFACE HIGH PRESSURE WILL SETTLE OVER THE REGION INTO
WEDNESDAY AND THURSDAY WITH A POTENTIAL FOR FROST OR A LIGHT
FREEZE EITHER OF THOSE MORNINGS. A WARMING TREND FOR THE LATE WEEK
AND WEEKEND WILL LEAD TO HIGHS IN THE LOWER 70S BY SATURDAY.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

EXPECT VFR CONDITIONS WITH HIGH CLOUDS STREAMING ACROSS THE AREA
THROUGH AT LEAST THE FIRST HALF OF THE FORECAST PERIOD. STRONG
SOUTHEASTERLY WINDS ARE POSSIBLE THROUGH MUCH OF THE DAY WITH GUSTS
OF 22-26KTS. CIGS WILL LOWER TONIGHT AS A FRONT APPROACHES THE AREA
FROM THE WEST. MODELS INDICATE LOWEST MVFR CIGS WILL BE CONFINED TO
JUST AHEAD OF THE FRONT. DO NOT HAVE MUCH CONFIDENCE IN THAT
SOLUTION GIVEN THE STRONG SOUTHERLY FLOW EXPECTED TODAY AND TONIGHT.
FORECAST MIGHT NEED TO BE ADJUSTED WITH THE NEXT ISSUANCE TO SHOW
MVFR CIGS SPREADING ACROSS THE AREA SOONER.

SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH INTO THE AREA LATE
TONIGHT...APPROACHING TCL LATE IN THE PERIOD. THIS ACTIVITY WILL
CONTINUE TO PUSH EASTWARD JUST BEYOND THE FORECAST TIME
PERIOD...AFFECTING CENTRAL ALABAMA DURING THE DAY MONDAY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  54  60  37  57 /   0  20 100  20   0
ANNISTON    73  55  64  38  57 /   0  20 100  30   0
BIRMINGHAM  73  57  61  37  59 /  10  40 100  10   0
TUSCALOOSA  75  58  57  37  62 /  10  70 100  10   0
CALERA      73  57  61  38  59 /   0  40 100  20   0
AUBURN      71  55  66  40  58 /   0  10 100  60   0
MONTGOMERY  76  55  65  40  61 /  10  20 100  30   0
TROY        73  55  68  39  60 /  10  10 100  50   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/14
Hazardous weather outlook, Mar 9, 5:37 PM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CST SAT MAR 9 2013

ALZ011>015-017>050-102345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
537 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GRADIENT WINDS WILL INCREASE AHEAD OF THE NEXT FRONTAL SYSTEM. THE
STRONGEST WINDS ARE EXPECTED SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT...WITH SUSTAINED WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS OUT
OF THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.